Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 133, NWS St. Louis, MO

July 20, 2013Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 20, 2013, 3:23 PM CDT for Randolph County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 3:23 PM CDT (20:23 UTC)
Expired
Jul 20, 2013, 4:15 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2157 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WUUS53 KLSX 202023
SVRLSX
ILC157-202115-
/O.NEW.KLSX.SV.W.0133.130720T2023Z-130720T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 415 PM CDT

* AT 319 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  EVANSVILLE...AND MOVING EAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SPARTA...BREMEN...STEELEVILLE...PERCY...PRESTON...WALSH...NEW
  PALESTINE...HOUSTON...BLAIR...WELGE AND EDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3794 8960 3794 8994 3795 8993 3797 8994
      3796 8999 3798 9002 3800 9003 3812 9005
      3819 8961 3799 8959 3795 8959
TIME...MOT...LOC 2024Z 265DEG 11KT 3804 8991

HAIL...1.00IN
WIND...60MPH

$$

TILLY
1 follow-up statement
864 
WWUS53 KLSX 202048
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT SAT JUL 20 2013

ILC157-202058-
/O.CAN.KLSX.SV.W.0133.000000T0000Z-130720T2115Z/
RANDOLPH IL-
348 PM CDT SAT JUL 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RANDOLPH COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3794 8960 3794 8994 3795 8993 3797 8994
      3796 8999 3798 9002 3800 9003 3812 9005
      3819 8961 3799 8959 3795 8959
TIME...MOT...LOC 2048Z 264DEG 17KT 3804 8979

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:20 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 20, 3:20 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT SAT JUL 20 2013

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 319 PM CDT SAT JUL 20 2013

THE WEST-EAST ORIENTED SURFACE COLD FRONT IS MEANDERING SOUTHWARD
AND EXTENDED FROM JUST SOUTH OF KANSAS CITY TO JUST NORTH OF
COLUMBIA AND ST LOUIS TO LITCHFIELD AT 20Z. SCATTERED THUNDERSTORMS
HAVE DEVELOPED WITHIN THE LAST HOUR OR SO FROM JUST NORTH OF ST
LOUIS INTO CENTRAL IL ALONG THE FRONT...BUT THE GREATEST COVERAGE OF
STORMS IS ACROSS SOUTHEAST AND SOUTH CENTRAL MISSOURI ALONG AND
AHEAD OF A WEAK SURFACE TROF/CONVERGENCE ZONE WHERE THE ATMOSPHERE
IS VERY UNSTABLE. THESE SHOULD GENERALLY REMAIN THE FAVORED AREAS
THRU SUNSET...AHEAD OF THE VERY SLOW MOVING FRONT AND CONVERGENCE
ZONE. ALL OF THIS ACTIVITY WILL BE SLOW MOVING GIVEN WEAK FLOW AND
SHEAR ALOFT BUT THE GENERAL TENDENCY SHOULD BE FOR AN OVERALL SEWD
MOTION...ESPECIALLY WHERE MERGERS CAN LEAD TO GREATER ORGANIZATION.
THE DECREASE IN INSTABILITY WITH SUNSET SHOULD RESULT IN LARGE
DECREASE IN COVERAGE. THEN THE MAIN THREAT OF SHOWERS/STORMS FOR THE
REMAINDER OF THE NIGHT WILL BE ALONG AND SOUTH OF THE FRONT WHICH
WILL BECOME STATIONARY FROM SOUTHWEST ILLINOIS THRU MID MO INTO NRN
KS.

GLASS

.LONG TERM...(SUNDAY THROUGH NEXT SATURDAY)
ISSUED AT 252 PM CDT SAT JUL 20 2013

(SUNDAY THROUGH TUESDAY)

FOCUS THRU THE PERIOD CONTINUES TO BE PRECIP CHANCES.

MDLS ARE IN RELATIVELY GOOD AGREEMENT WITH RESPECT TO MASS FIELDS
AND IN GENERAL...HAVE A GENERAL CONSENSUS ON HOW THINGS WILL PAN
OUT THRU THIS PERIOD. THERE ARE SOME DIFFERENCES IN TIMING AS WELL
AS WHAT FEATURES WILL PRODUCE PRECIP AND WHICH MAY NOT.
OVERALL...HAVE TRENDED TWD A GFS/LOCAL WRF SOLN WHICH ARE IN BETTER
AGREEMENT THAN THE OTHER OPERATIONAL GUIDANCE.

NOT MUCH IN THE WAY OF CHANGES TO THE PREV FORECAST WRT POPS OR
TEMPS. LOWERED POPS ACROSS NRN PORTIONS OF THE CWA ON MON. THE S/W
IS NOW PROGD TO BE E OF THOSE AREAS BY MON MORNING...BUT WILL KEEP
LOW POPS FOR UNCERTAINTY IN TIMING.

(WEDNESDAY THROUGH SATURDAY)

NOT MUCH IN THE WAY OF CHANGES FROM THE PREV FORECAST THRU THIS
PERIOD. MDLS ARE IN GENERALLY GOOD AGREEMENT REGARDING MASS FIELDS.

EXPECT THIS PERIOD TO OVERALL BE COOLER WITH PRECIP CHANCES
CONTINUING THRU WED. THURS REMAINS DRY WITH THE SFC RIDGE SETTLED
OVER THE AREA. HOWEVER...MDLS TIMING THE NEXT S/W AND ASSOCIATED
PRECIP INTO THE AREA BY FRI AND REMAINING OVER PORTIONS OF THE CWA
INTO SAT. KEPT POPS ON THE LOWER SIDE DUE TO UNCERTAINTY IN TIMING
AND WILL INCREASE AS CONFIDENCE BUILDS AND TIME APPROACHES.

TILLY

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1221 PM CDT SAT JUL 20 2013

THE MAIN AREA OF SHOWERS AND THUNDERSTORMS HAS REMAINED SOUTH OF
THE TAF SITES SO FAR TODAY ASSOCIATED WITH MID LEVEL MOISTURE AND
INSTABILITY. THE MAIN QUESTION IS IF THUNDERSTORMS WILL DEVELOP
ALONG THE FRONT WHICH AT MIDDAY STILL RESIDES JUST NORTH OF A
COLUMBIA TO ST LOUIS LINE...AND WILL DROP SLOWLY SOUTH THIS
AFTERNOON. I HAVE KEPT A MENTION OF VCTS IN THE ST LOUIS AREA TAFS
THIS AFTERNOON UNTIL FROPA GIVEN THE UNCERTAINTY. OUTSIDE OF ANY
SHOWERS AND THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL. ANOTHER THREAT
OF SHOWERS AND THUNDERSTORMS WILL SPREAD FROM CENTRAL MO INTO EASTERN
MO/WESTERN ILLINOIS FROM MID MORNING ON SUNDAY INTO THE AFTERNOON.

SPECIFICS FOR KSTL...

THE COLD FRONT WILL MOVE THROUGH THE TERMINAL THIS AFTERNOON AND THUS
HAVE A VCTS IN THE TAF TO COVER THE POTENTIAL FOR SCATTERED THUNDERSTORMS
WITH THE FROPA. OUTSIDE OF ANY SHOWERS AND THUNDERSTORMS...VFR
CONDITIONS WILL PREVAIL. ANOTHER THREAT OF SHOWERS AND THUNDERSTORMS
WILL SPREAD FROM CENTRAL MO INTO EASTERN MO/WESTERN ILLINOIS FROM
MID MORNING ON SUNDAY INTO THE AFTERNOON AND THUS HAVE INCLUDED A
VCTS ON SUNDAY AFTERNOON.

GLASS

&&

.PRELIMINARY POINT TEMPS/POPS...
SAINT LOUIS     75  88  72  93 /  20  60  60  30
QUINCY          69  87  69  90 /  10  60  60  20
COLUMBIA        72  86  71  92 /  30  70  50  30
JEFFERSON CITY  72  86  71  92 /  30  70  50  30
SALEM           72  86  71  88 /  30  50  60  50
FARMINGTON      71  85  70  91 /  50  60  60  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 20, 4:22 AM CDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
422 AM CDT SAT JUL 20 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
422 AM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS AS A COLD FRONT DROPS SOUTH
THROUGH MUCH OF THE REGION TODAY AND THEN IS EXPECTED TO STALL
JUST SOUTH OF THE INTERSTATE 70 CORRIDOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH
WEDNESDAY...WITH THE BEST CHANCES ON SUNDAY.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

In the hours before

Special weather statement, Jul 20, 3:15 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT SAT JUL 20 2013

ILZ079-202045-
RANDOLPH IL-
315 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH COUNTY UNTIL 345 PM
CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EVANSVILLE...OR 7 MILES NORTHEAST OF STE.
GENEVIEVE...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHESTER...
  EVANSVILLE...
  BREMEN...
  STEELEVILLE...
  BALDWIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TILLY
Local storm report, Jul 20, 3:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             STE. GENEVIEVE          37.97N  90.05W
07/20/2013  E0.25 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:17 PM CDTAreal Flood AdvisoryLSXClinton, Saint Clair, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.